Written by John Ferrari
It’s Russian roulette.” That’s how Moe Gelbart, PhD, describes street drugs. “People, especially young people, don’t believe they’re going to be the ones” to die of an overdose, says the licensed clinical psychologist, founder and executive director of Thelma McMillen Recovery Center and director of behavioral health at Torrance Memorial. “But it’s one of the top causes of death in the 18-to-45 age group.”
Experimenting with illegal or controlled substances has always been risky, and the widespread availability of powerful opioids like hydrocodone (Vicodin) and oxycodone (OxyContin, Percocet)—the drugs behind the nation’s opioid epidemic—has made it more so. But the emergence of fentanyl as a common street drug has added something new.
“Several factors make fentanyl such a serious risk to our children and grandchildren, and it’s important to understand those factors to make sure communications are consistent and everyone is on the same page,” says Dr. Gelbart. Some 50 to 100 times more potent than heroin or morphine and 75 to 150 times more powerful than oxycodone or hydrocodone, even small doses of fentanyl can flat-out kill someone.
“Most teens and adults don’t overdose from fentanyl—they are poisoned by it,” he explains. “What I mean is fentanyl is not a drug they are seeking and then take too much of. Rather, it’s hidden in other drugs, like opioids, in an attempt to increase the drug dealers’ profits. Knowing this and the lethality of the drug make it incumbent on parents and grandparents to change their mindset about ‘normal’ teenage experimentation and thinking it’s a phase that will pass. You must hammer home the message that no experimentation is safe. In addition, it’s more important than ever to get help as soon as possible when it becomes known someone is experimenting with drugs.”
Fentanyl’s potency explains its attraction to drug cartels and street-level dealers. A little bit goes a long way. Street drugs can be cut with fentanyl to boost their effects and make them more addictive, and often fentanyl is sold as a different drug entirely—anything from heroin to prescription painkillers.
Pharmaceutical fentanyl is available as a pill, patch, lozenge or tablet. Illicitly manufactured fentanyl is also available as a liquid or powder. It can be swallowed, dissolved in the cheek or under the tongue, snorted, smoked, injected—even taken as eye drops.
Drug use among teenagers is down overall, but fentanyl overdoses are up, notes Dr. Gelbart. According to the Los Angeles County Department of Public Health, fentanyl was responsible for 55% of all reported accidental alcohol and drug overdose deaths in the county in 2021. Between 2016 and 2021, fentanyl overdose deaths among children and teenagers under 18 increased more than sixfold, from 5 to 31.
The danger to children, teenagers and young adults is especially acute because not only are they more sensitive to the effects of opioids like fentanyl, they don’t have the experience or judgment to critically assess a situation or think through the potential consequences of their actions.
While the causes of teen drug use are complex, Dr. Gelbart points out two common contributing factors: peer pressure and issues such as depression and ADHD, which may be untreated or even undiagnosed. Working together, though, parents and children can minimize the risks posed by fentanyl and other drugs. The key is trust and communication.
“Talk so your kids will listen,” Dr. Gelbart says, “and listen so your kids will talk.” That’s not always easy, but it’s important. “Don’t be judgmental. Listen to your kids. Honor what they say, which does not mean you have to agree, but validate them. Recognize how they feel is correct for them from their perspective.”
Open, frequent parent-teen communication can uncover issues that could lead to drug use, allowing a team approach to addressing problems. “Ask your kids, ‘What are you feeling? And how can we get through it?’” Dr. Gelbart advises. “Keep your eyes and ears wide open. As parents, we need to pay attention to what teens tell us, directly and through their behavior.”
For parents and grandparents, it’s important to make sure all medications are secured and locked. “Although prescribed medications will not include fentanyl, we want to do everything to help kids avoid experimenting with pills,” Dr. Gelbart says. “Finally, if you think someone may be experimenting, familiarize yourself with Narcan and have it readily available in your home.”
With fentanyl so prevalent in illicit drugs—even those sold as prescription medications—families need to discuss substance abuse at two levels, Dr. Gelbart says: at the broad level of drug and alcohol use and specifically about fentanyl. “With fentanyl there’s an added seriousness,” he explains. “Parents need to be much clearer and adamant on the dangers so their children do not ever take a pill from the street. That’s the most important message.” •
Fentanyl Overdose Information
Torrance Memorial emergency medicine physician Richard Bracken, DO, sees fentanyl and other opioid overdoses on a regular basis. Cases are more common at Los Angeles General Medical Center, where he also serves as an emergency medicine physician, but “no place is immune from this crisis,” he says. “At Torrance Memorial, I’ve seen overdoses among teens and college-age students.”
Opioids, including fentanyl, kill by lowering the body’s respiratory drive. Breathing slows; if the overdose remains untreated, it can stop entirely. The early signs of a fentanyl overdose include drowsiness, deepening into stupor, followed by diminished breathing and loss of consciousness. Breathing becomes increasingly shallow, and the individual’s skin may be white or blue due to lack of oxygen.
The treatment for opioid overdoses is simple and safe: the immediate administration of naloxone (Narcan), usually as an easy-to-deliver nasal spray. That’s Dr. Bracken’s #1 message: If someone may be overdosing on fentanyl or another opioid, don’t wait—administer Narcan.
“It’s a very safe medication,” he says. “Any delay is going to greatly increase the risk of death from the overdose. And always call 911 after Narcan use to follow up.”
Calling 911 is important because more than one dose of Narcan may be needed, Dr. Bracken adds—and anyone who has potentially overdosed should be evaluated by a medical professional.He says primary care physicians and pediatricians can prescribe Narcan as a preventive measure. Emergency physicians can prescribe Narcan after treating a patient. “We always counsel our patients to have Narcan; it’s lifesaving.”
Keeping teenagers safe from fentanyl overdoses has an added challenge, Dr. Bracken notes. “They never want to tell their parents. My best advice for parents is to talk about drug use proactively. Don’t avoid the topic, and keep the door open to discuss it. And keep Narcan on hand, even if it’s just a precaution for your children’s friends.”
Hopefully teens and parents will never have to use Narcan, but if someone does overdose, says Dr. Bracken, “that’s the most important thing—getting that medication on board as soon as possible. Use Narcan. Don’t be ashamed or concerned—use it, and then call 911.”